Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 250, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 1, 2004, 3:14 PM CDT for Pecos County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 3:14 PM CDT (20:14 UTC)
- Expired
- Jul 1, 2004, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 012014 SVRMAF TXC371-012100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 400 PM CDT * AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER INTERSTATE 10...9 MILES WEST OF BAKERSFIELD...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BAKERSFIELD... GIRVIN... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3116 10258 3054 10270 3064 10220 3084 10187 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:21 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 1, 2:21 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT THU JUL 1 2004 .SHORT TERM... UPPER RIDGE WILL EXPAND NORTHWESTWARD THROUGH TONIGHT. LOW LEVEL FOCI OVER THE AREA CONSIST OF THE EVER PRESENT HIGHER TERRAIN...A SHARPENING DRYLINE NOT YET COLOCATED WITH A SURFACE TROUGH EXTENDING SOUTHWEST TO NORTHEAST ACROSS THE CWA...AND AN OUTFLOW BOUNDARY FROM LAST NIGHT/S MCS WHICH IS INFRINGING UPON THE NORTHEAST CORNER OF THE CWA. A SHORTWAVE TROUGH ON THE BACKSIDE OF CENTRAL PLAINS LONGWAVE TROUGH WILL SHEAR OUT AND BECOME MORE EAST TO WEST ORIENTED OVER THE SOUTHERN THIRD OF THE CWA TONIGHT. ADDITIONAL WEAK SHORTWAVES... SWIRLING UNDER AND AROUND STRENGTHENING RIDGE...SHOULD HAVE LITTLE IMPACT ON THE CWA SINCE THEY APPEAR JUST FAR ENOUGH AWAY NOT TO. DRYLINE WILL SHARPEN UP SOMEWHAT DURING THE COURSE OF THE AFTERNOON...INCREASING LOW LEVEL CONVERGENCE ON SAME. BETWEEN THESE VARIOUS LOW LEVEL FOCI...INSTABILITY...ALONG WITH LAPSE RATES NEAR 8 C/KM AND LI/S NEAR -4 C...WILL BE GREAT ENOUGH FOR AT LEAST ISOLATED TSRA IN AREAS WITH LOCALIZED MAXIMUM CONVERGENCE. DUE TO LITTLE MID LEVEL SUPPORT...THE STRENGTHENING RIDGE ALOFT...AND AT BEST WEAK /25 TO 30 KT/ 0 TO 6 KM BULK SHEAR...EXPECT ANY TSRA WE SEE TO BE UNORGANIZED AND FAIRLY SHORT LIVED. THE EXCEPTION WOULD BE ALONG THE OLD OUTFLOW BOUNDARY OVER THE NORTHEAST ZONES...BUT EXPECT THIS TO MOVE SLOWLY NORTHEAST THIS AFTERNOON. ADJUSTED SOME OF THE TEMPERATURE GRIDS OVER THE EASTERN CWA UPWARD AS SURFACE PRESSURE GRADIENT TIGHTENS AND LOW LEVEL MOISTURE INCREASES AFTER 02/00Z. IT APPEARS FAIRLY DRY AIR WILL RESIDE OVER THE SOME OF THE WESTERN FRINGES OF THE CWA...SO ACTUALLY LOWERED A FEW READINGS THERE. OTHERWISE...TWEAKED A FEW WIND AND SKY GRIDS. .LONG TERM... MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FIRST WEEK OF JULY. UPPER RIDGE BUILDS THROUGH SATURDAY BRINGING TRIPLE DIGIT HEAT TO A LARGE CHUNK OF THE FORECAST AREA EAST OF THE MOUNTAINS. APPEARS HEAT SHOULD PEAK SUNDAY WITH A MODERATING TREND THROUGH MID WEEK AS THE UPPER RIDGE SHIFTS SOUTHWEST. UNTIL SUNDAY... PRECIPITATION SHOULD BE LIMITED TO ISOLATED THUNDERSTORMS IN THE MOUNTAINS... MAINLY FRIDAY. THE TIDE TURNS SOMEWHAT SUNDAY AS WEST COAST TROUGH PUSHES EAST... FLATTENING OUT RIDGE OVER AREA...BRINGING WEAK NORTHEAST FLOW BY MONDAY. SHORTWAVE TROUGH PASSING NORTH OF AREA SUNDAY AFTERNOON AND EVENING COULD BRING SOME ISOLATED THUNDERSTORMS TO NORTHERN COUNTIES. DRY CONDITIONS ARE CURRENTLY FORECAST ELSEWHERE... THOUGH LATEST GFS SUGGESTS A DEEPER TROUGH MAY EXTEND THE ISOLATED THUNDERSTORMS SOMEWHAT FURTHER SOUTH. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND EVENING ALONG DRYLINE IN WEST TEXAS... AIDED BY COOLING MID LEVEL TEMPERATURES AND INCREASING LOW LEVEL MOISTURE. THOUGH NOT QUITE SO FAVORABLE... COULD SEE ISOLATED THUNDERSTORMS FROM THE MOUNTAINS EAST TUESDAY AND WEDNESDAY AS WELL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 99 72 99 / 10 0 0 0 CARLSBAD NM 64 101 67 103 / 0 0 0 0 DRYDEN TX 70 98 72 100 / 10 0 0 0 FORT STOCKTON TX 72 101 72 102 / 20 10 0 0 GUADALUPE PASS TX 65 95 69 95 / 0 0 0 0 HOBBS NM 67 99 69 99 / 10 0 0 0 MARFA TX 54 91 59 93 / 20 0 0 0 MIDLAND INTL AIRPORT TX 71 100 71 101 / 10 0 0 0 ODESSA TX 71 102 71 101 / 10 0 0 0 WINK TX 71 106 72 106 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/05
Hazardous weather outlook, Jul 1, 2:51 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 251 PM CDT THU JUL 1 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 251 PM CDT (151 PM MDT) THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING FROM THE BIG BEND REGION AND DAVIS MOUNTAINS... NORTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.